Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 369, NWS Birmingham, AL

October 7, 2002Colbert County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 7, 2002, 3:02 AM CDT for Colbert County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2002, 3:02 AM CDT (08:02 UTC)
Expired
Oct 7, 2002, 3:30 AM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Colbert County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2366 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WUUS54 KBMX 070802
SVRBHM
ALC033-070830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 AM CDT MON OCT 7 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 330 AM CDT

* AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 3 MILES SOUTH OF CHEROKEE...MOVING EAST AT 40 
MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHEROKEE.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3471 8816 3460 8799 3462 8752 3483 8800

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:08 PM CDT, 12 hours 54 minutes earlier.

Area forecast discussion, Oct 6, 2:08 PM CDT, 12 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
208 PM CDT SUN OCT 06 2002

THE COLD FRONT THAT MOVED INTO NORTH AL YESTERDAY STALLED OVER THE
AREA AND WAS WASHING OUT. THE DRY AIR DID NOT GET MUCH FURTHER SOUTH
THAN THE TN VALLEY. DEW POINTS OVER CENTRAL AL RECOVERED TO THE LOWER
70S THIS AFTERNOON, AND UPPER 60S HAVE MOVED BACK INTO THE VALLEY.
ANOTHER FRONT WILL MOVE INTO NORTHWEST AL TONIGHT, BUT NOT SOON
ENOUGH TO DROP TEMPERATURES TO CURRENT FORECAST OR MOS LOWS, SO I
WILL GO HIGHER FOR MINS TONIGHT.

THIS NEXT FRONT SHOULD BE STRONGER THAN THE LAST ONE AND PUSH
FURTHER SOUTH WITH MUCH COOLER AIR. SINCE DEW POINTS WILL BE MOSTLY
IN THE 70S AHEAD OF THE FRONT, AND AN UPPER LEVEL SHORT WAVE TROF IS
PROGGED TO MOVE ACROSS WITH THE FRONT TONIGHT, I WILL LEAN MORE
TOWARD THE AVIATION POPS AND GO LIKELY OVER THE NORTH HALF OF THE
AREA, CHANCE SOUTH.  THERE IS ALSO AN IMPRESSIVE LOOKING OUTFLOW
BOUNDARY THAT WAS AHEAD OF THE FRONT AND PUSHING RAPIDLY SOUTH
THROUGH WESTERN TN, AND APPROACHING NW AL AT THIS WRITING. NOT SURE
WHAT IMPACT THIS WILL HAVE YET, BUT IT COULD KICK OFF SOME SHOWERS OR
THUNDERSTORMS AS IT MOVES INTO THE MOIST AIR.

I WILL INCLUDE CHANCE POPS FOR MUCH OF THE AREA NEAR AND NORTH OF
I-20 MONDAY, AND GO LIKELY SOUTH.  THE NORTHERN HALF OF THE FORECAST
AREA MAY CLEAR OUT MONDAY AND MONDAY NIGHT, BUT SOME CLOUDS AND POPS
MAY HANG ON ACROSS THE SOUTHERN COUNTIES.  TEMPERATURES WILL BE
SIGNIFICANTLY LOWER THAN RECENT DAYS.

HSV 063/072 048/072 051 6300
BHM 068/077 052/075 056 6500
MGM 071/082 060/079 060 4632

.BHM...NONE.
Hazardous weather outlook, Oct 6, 1:16 PM CDT, 13 hours 46 minutes before
ALZ001>050-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 7, 2:04 AM CDT, 58 minutes before
ALZ001-002-070725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 AM CDT MON OCT 07 2002

...SEVERE THUNDERSTORM MOVING TOWARDS EXTREME NORTHWEST ALABAMA...

A SEVERE THUNDERSTORM HAS BEEN MOVING ALONG THE MISSISSIPPI AND
TENNESSEE BORDER DURING THE PAST HOUR.  THE STORM IS MOVING EAST
AT 35 MPH...AND IS LIKELY PRODUCING DAMAGING STRAIGHT LINE WINDS.
THE STORM WILL ENTER WESTERN LAUDERDALE AMD NORTHWEST COLBERT
COUNTIES BETWEEN 230 AND 300 AM. IF THE STORM MAINTAINS ITS
INTENSITY...A WARNING WILL LIKELY BE ISSUED FOR LAUDERDALE AND
COLBERT COUNTIES.
Special weather statement, Oct 7, 2:38 AM CDT, 24 minutes before
ALZ001-002-070808-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CDT MON OCT 07 2002

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN LAUDERDALE
AND COLBERT COUNTIES BETWEEN 245 AND 330 AM.  THE STORMS HAVE
WEAKENED DURING THE PAST 30 MINUTES...AND HAVE LIKELY FALLEN
BELOW SEVERE LIMITS FOR DAMAGING WINDS.  HOWEVER...THE STORMS
WILL PRODUCE GUSTY WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO
40 MPH...INTENSE CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
RAINFALL.  CITIES IN THE PATH OF THESE STORMS INCLUDE WATERLOO...
CHEROKEE...COVERDALE...FLORENCE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 9:04 PM CDTSevere Thunderstorm WarningBMXWalker41 min
Oct 6, 10:28 PM CDTSevere Thunderstorm WarningBMXJefferson47 min
Oct 7, 3:11 AM CDTSevere Thunderstorm WarningBMXLauderdale34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.